South Dakota, 2011

Flooding in South Dakota, July 1 to 31, 2011

July 1 to 31, 2011 · NWS ABR · 2 events in 2 counties and zones

With much above normal July rainfall, the James River continued well above flood stage throughout Brown and Spink counties. Several roads along with countless acres of crop and pastureland remained flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

With much above normal July rainfall, the James River continued well above flood stage throughout Brown and Spink counties. Several roads along with countless acres of crop and pastureland remained flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 6:02 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 30, 6:02 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT THU JUN 30 2011

.UPDATE...
NUDGED POPS DOWN ACROSS THE EAST THIS EVENING BASED ON CURRENT
STORM AND SHORTWAVE MOTION. SOME THUNDERSTORMS HAVE MOVED INTO FAR
WESTERN SD THIS EVENING...BUT HAVE WEAKENED RAPIDLY AS THEY RUN
INTO THE STRONGER CAP ON THE EAST SIDE OF THE HILLS. STILL EXPECT
THIS CAP TO ERODE SOMEWHAT AFTER SUNSET...SO SEVERE STORMS ARE
STILL A THREAT. WITH THE PASSAGE OF THE TROF/WEAK COLD
FRONT...TEMPERATURES ARE FALLING ACROSS THE REGION..IF SLOWLY. LET
THE HEAT ADVISORY EXPIRE FOR THE AREA THOUGH PLACES I-29 EAST WILL
CONTINUE TO HAVE HEAT INDICES BETWEEN 100 AND 104 FOR THE NEXT
COUPLE OF HOURS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS
TONIGHT INTO THE DAY FRIDAY. VERY HOT AND HUMID CONDITIONS ACROSS
THE AREA THIS AFTERNOON HAVE LED TO EXTREME INSTABILITY. A FRONTAL
BOUNDARY WAS JUST ENTERING THE FAR NORTHWESTERN CWA AT 20Z...AND
IS EXPECTED TO SLOWLY PUSH ACROSS THE CWA THROUGH THE OVERNIGHT
HOURS. BIGGEST HINDRANCE FOR DEVELOPING THUNDERSTORMS IS AN
EXTREMELY STRONG CAP OVER THE REGION...H7 TEMPS CURRENTLY IN
EXCESS OF +14 DEGREES. THIS CAP DOES NOT BREAK DOWN MUCH DURING
THE EVENING...THEREFORE FEEL THAT BEST CHANCE OF STORMS IS GOING
TO BE POST FRONTAL AFTER MIDNIGHT. THE STORMS WILL THEN NOT HAVE
THE BENEFIT OF THE STRONG DAYTIME HEATING THAT OCCURRED TODAY...SO
THAT IS WHERE THE QUESTION COMES IN AS TO WHETHER OR NOT ANY
STORMS THAT DO DEVELOP WILL BE ABLE TO REACH SEVERE LEVELS. HAVE
OPTED TO KEEP A MENTION OF SEVERE IN DURING THE EVENING HOURS WHEN
ANYTHING THAT MAY DEVELOP WOULD HAVE A BETTER CHANCE...BUT TOOK
THE SEVERE MENTION OUT AFTER MIDNIGHT WITH JUST THUNDERSTORMS THEN
MENTIONED. MODELS IN GOOD AGREEMENT WITH THE PRECIPITATION
LINGERING OVER THE AREA FRIDAY...FINALLY EXITING THE FAR EASTERN
CWA EARLY FRIDAY EVENING.

HIGH PRESSURE MOVES IN OVER THE AREA FRIDAY NIGHT AND LOOKS TO
REMAIN DOMINANT THROUGH THE END OF THE PERIOD. THE GFS DOES HINT
AT IT MOVING EAST A BIT FASTER THAN THE NAM WITH SHOWERS REACHING
THE WESTERN CWA SATURDAY NIGHT. THEREFORE...KEPT THINGS DRY LATE
FRIDAY NIGHT THROUGH SATURDAY EVENING...THEN STUCK WITH A SMALL
POP SATURDAY NIGHT.

TEMPERATURES WILL REMAIN MILD TO WARM OVERNIGHT...BUT COOLER AIR
THEN MOVES IN BEHIND THE FRONT ON FRIDAY. EXPECT FRIDAYS HIGHS TO
BE A GOOD 15 TO 20 DEGREES COOLER THAN TODAY...WITH NEAR NORMAL
TEMPERATURES AGAIN ON SATURDAY UNDER THE INFLUENCE OF HIGH
PRESSURE.

.LONG TERM...SUNDAY THROUGH THURSDAY
AS THE FLOW PATTERN EVOLVES MORE-SO INTO A DIRTY RIDGE ALOFT OVER
THIS CWA IN THE OUT PERIODS...THE SOUTHERN PERIPHERY OF FAST POLAR
WESTERLIES WILL BE ACROSS THIS REGION...ALLOWING FOR A FEW
TRANSIENT UPPER WAVES TO WORK THROUGH THE NORTHERN PLAINS. NAILING
DOWN THE TIMEFRAME FOR ANY GIVEN SHORT-WAVE PASSAGE IN THE
EXTENDED IS FUTILE AT THIS POINT...SO CONTINUED TO BROAD-BRUSH
SMALL POPS/WX MENTION ACROSS SEVERAL FORECAST PERIODS. THIS
MATCHES SURROUNDING WFOS WELL.

AS FOR TEMPERATURES...LOW LEVEL THERMAL PROGS SHOW WAA SUNDAY INTO
MONDAY AHEAD OF ONE SURFACE FROPA...BUT THEN SHOW WEAK LOW LEVEL
CAA AND A LARGE SPRAWLING HIGH PRESSURE AREA SETTING UP ACROSS THE
CWA TUESDAY AND WEDNESDAY. PRECIPITATION CHANCES START SETTING
BACK UP LATE OUT WEST WEDNESDAY EVENING/OVERNIGHT...AND EXPANDING
FURTHER EAST ACROSS THE REST OF THE CWFA ON THURSDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOOK FOR VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS.
THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS COULD EVENTUALLY MAKE IT AS FAR NORTH AND EAST AS THE KPIR
AND KMBG TERMINALS IN SOUTH DAKOTA BY LATE THIS EVENING /GENERALLY
AT OR AFTER 03Z/. CURRENT VCTS THUNDER MENTION WILL LIKELY REQUIRE
SOME FURTHER FINE TUNING OVER THE NEXT 12 HOURS OR SO.

THE AREA OF LOW PRESSURE HELPING STORMS TO FORM WILL LIFT NEWD
ACROSS THE STATE DURING THE FIRST HALF OF THE DAY ON FRIDAY...SO
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF THE MISSOURI RIVER VALLEY OF SOUTH DAKOTA AT OR AFTER
12Z FRIDAY AND SPREAD NORTHEAST THROUGH THE KABR AND KATY
TERMINALS THROUGH APPX 18Z. FURTHER FINE TUNING TO THUNDER MENTION
IN THESE TWO TAFS WILL BE NEEDED OVER THE NEXT 12 TO 18 HOURS.

A FEW THUNDERSTORMS OVERNIGHT OUT WEST AND THROUGH LATE FRIDAY
MORNING OUT EAST COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG
DAMAGING STRAIGHT-LINE WINDS THE PRIMARY SEVERE WEATHER TYPES.

ALSO...A COLD FRONT IS WORKING EAST THROUGH THE CWA...AND AT
PRESENT HAS ALREADY TRUDGED THROUGH KMBG/KPIR/KABR. THIS FRONTAL
BOUNDARY WILL SWITCH SOUTHERLY WINDS AROUND TO A NORTHWESTERLY
DIRECTION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...DORN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 30, 3:20 AM CST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT THU JUN 30 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT THU JUN 30 2011 /320 AM MDT THU JUN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX READINGS WILL RANGE FROM 100 TO 110 DEGREES THIS
AFTERNOON FOR MUCH OF THE AREA...MAINLY EAST OF THE MISSOURI RIVER.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA...SOME OF WHICH MAY BE SEVERE
WITH LARGE HAIL. THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD
NORTHEAST INTO NORTHERN SOUTH DAKOTA OVERNIGHT WITH A CONTINUED
THREAT FOR SEVERE STORMS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY BUT SEVERE WEATHER IS NOT
ANTICIPATED. THUNDERSTORMS ARE IN THE FORECAST FOR SATURDAY NIGHT
AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
THROUGH THE EVENING ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA.

TMT

In the hours before

Local storm report, Jun 30, 9:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1014 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     4 E HAMILL              43.60N 99.60W
06/30/2011  E60 MPH          LYMAN              SD   TRAINED SPOTTER

&&

CMARTIN
Local storm report, Jun 30, 9:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1038 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     MURDO                   43.89N 100.71W
06/30/2011                   JONES              SD   EMERGENCY MNGR

            POWER LINES SNAPPED AND DOWNED IN MURDO. WINDS ESTIMATED
            60 TO 70 MPH.

&&

CMARTIN
Local storm report, Jun 30, 10:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1147 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     PIERRE                  44.37N 100.32W
06/30/2011                   HUGHES             SD   PUBLIC

            3 FOOT DIAMETER TREE DOWN WITH OTHER TREE DAMAGE
            SCATTERED THROUGHOUT THE CITY. POWER ALSO OUT IN PARTS OF
            PIERRE.

&&

CMARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Brown

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

Flood, Spink

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Spink County, 3 mi ENE of Duxbury to 3.59 mi NNW of Brentford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.240, -98.440

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334583, 334598.